Taking statins makes you more likely to be diagnosed with muscle pain, joint diseases and injuries, researchers have warned.
They found a 20 per cent increased risk of muscle problems in those on the cholesterol-lowering drugs compared with those not taking them.
The US team says the risk may be relatively small but it is important because millions of older patients with heart conditions take statins and their use may eventually widen to include healthy younger people.
Statins are the most widely prescribed drugs in Britain. The number of patients taking them is estimated at 5million to 8million.
But there have been persistent complaints about side effects such as muscle pain and weakness.
The most serious adverse reaction is myopathy in about one in 1,000 users, resulting in muscle pain, tenderness and weakness. This condition can progress to rhabdomyolysis, a complete breakdown of muscle cells that can lead to kidney failure and death.
In some patients muscle weakness may persist even after stopping the drugs. And a British Heart Foundation survey found that one in three patients prescribed the drugs doesn’t take them, partly because of side effects.
The latest study investigated the scale of illnesses linked to statins, including muscle weakness, muscle cramps and tendon diseases.
Dr Ishak Mansi, of the Veterans Association North Texas Health Care System in Dallas, and colleagues used data from the US military health care system.
Patients were divided into two groups: 6,967 who used statins for at least 90 days in 2005, and 6,967 non-users, says a report published online by JAMA Internal Medicine.
Statin patients were almost 20 per cent more likely than non-users to have a diagnosis of a musculo-skeletal disease, a 13 per cent higher risk of a dislocation, strain or sprain, and slightly higher risk of muscle pain.
They were no more at risk of joint diseases such as osteoarthritis than non-users. The report said: ‘To our knowledge, this is the first study to show statin use is associated with an increased likelihood of diagnoses of musculoskeletal conditions, joint diseases and injuries.’
There have been growing calls for healthy over-50s to take statins, not just those at extra risk of a heart attack. But the researchers say any significant effect on general health, however small, should be carefully considered.
‘These findings are concerning because starting statin therapy at a young age for primary prevention of cardiovascular diseases has been widely advocated,’ they say.
Manufacturers’ warnings about side effects include muscle pain and weakness, memory loss, fatigue, sleep disturbances, sexual dysfunction and depression. There is also a higher risk of developing diabetes.
British experts said the study showed a very small impact of statins, increasing the risk of musculoskeletal disorders overall from 85 per cent in those not on statins to 87 per cent on a statin. Helen Williams of the Royal Pharmaceutical Society said she feared patients might stop taking the drugs.
She said: ‘In the UK we have around five million people taking statins to prevent heart attacks and strokes. If 1 per cent of these patients stop taking their statins due to concerns about muscle pains we will see at least 2,000 more heart attacks and strokes over the next ten years as a result, but avoid only 1,000 musculoskeletal problems.
‘Patients should be reassured that musculoskeletal disorders occur commonly but they are rarely due to taking statins.’
Dr Tim Chico, of the University of Sheffield/Sheffield Teaching Hospitals, said: ‘Statins save lives when used in the right type of patient, generally those at higher risk of stroke or heart attack because of other medical problems.
‘With statins the benefits are hidden; many people were going to have a heart attack today that was prevented by their statins, but they will never know. The side effects of statins are often all too obvious, and this biases many people against a potentially life-saving tablet.’